Kentucky, 2003Flash Flood in Kentucky, August 4, 2003
August 4, 2003 · NWS JKL · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 4, 3:25 PM EST, 1 hour earlier.
Area forecast discussion, Aug 4, 3:25 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
425 PM EDT MON AUG 4 2003
19Z SFC ANALYSIS SHOWS A WASHED OUT FRONT SPREAD THROUGH THE OHIO
VALLEY JUST NORTH OF THE OHIO RIVER. SHOWERS AND THUNDERSTORMS ARE
BLOWING UP OVER CENTRAL AND NORTHERN KENTUCKY MOVING INTO OUR CWA.
HAIL IS A PRIMARY CONCERN WITH THESE STORMS DUE TO THE COOL MID
LEVEL TEMPERATURES...BUT FLASH FLOODING WILL ALSO BE A WORRY. MUCH
OF EAST KENTUCKY IS ALREADY SATURATED FROM THE RAINS OF THE PAST TWO
DAYS.
THE MODELS ARE IN EXCELLENT AGREEMENT ALOFT WITH THE DEEP CLOSED LOW
SPINNING OUT OF THE OHIO VALLEY INTO NORTHEAST CANADA BY WEDNESDAY
EVENING. LATER IN THE PERIOD...ACCORDING TO THE GFS AND OTHER MEDIUM
RANGE MODELS...THE WHOLE PATTERN RETROGRADES WITH ANOTHER CLOSED LOW
LOOKING TO DROP INTO THE OHIO VALLEY FOR THE WEEKEND. AS WITH THE
PAST FEW DAYS...THE SHORTWAVE DETAILS WILL BE CRITICAL TO THE ACTUAL
WEATHER RESULT AND ARE NATURALLY NOT IN AS GOOD AGREEMENT. THE MAIN
VORT IS SPINNING THROUGH THE AREA CURRENTLY WITH A NODE EXPECTED TO
BRUSH BY AFTER MIDNIGHT. THEN WE SEE A LULL IN UPPER LEVEL SUPPORT
WITH THE TROUGH LIFTING OUT BEFORE ANOTHER STRONG WAVE IS PROGGED TO
DROP IN WEDNESDAY NIGHT. THE GFS SEEMS A BIT OVERDONE WITH THE VORT
THAT IT DROPS INTO THE WESTERN TENNESSEE VALLEY ON THURSDAY. THE
BULK OF THE ENERGY THEN STAYS TO OUR SOUTH AFTER THIS BEFORE THE
NEXT SERIES OF WAVES DIVE IN TO CARVE OUT THE WEEKEND/S UPPER LOW.
SENSIBLE WEATHER WILL FEATURE AN ACTIVE EVENING WITH SHOWERS AND
MARGINALLY SEVERE THUNDERSTORMS. GENERALLY SMALL HAIL AND FLOODING
WHEREVER THE STORMS TRAIN WILL BE THE MAIN CONCERN WITH THESE.
EXPECT THESE STORMS TO DIE OUT LATER THIS EVENING BUT ADDITIONAL
ONES WILL BE POSSIBLE AFTER MIDNIGHT CONTINUING THE FLOOD THREAT AS
PWS ARE NEAR 1.5 INCHES AND THE STORMS WILL BE SLOW MOVING AND PRONE
TO TRAINING. AS A RESULT HAVE ISSUED A FLOOD WATCH FOR THE ENTIRE
AREA RUNNING THROUGH 8 AM EDT WITH THE MAIN CONCERN THIS EVENING.
AFTER TONIGHT WILL GO WITH A MORE DIURNAL TREND TO THE POPS THROUGH
THE WEEKEND...PERHAPS SPIKING MORE ON WEDNESDAY. TEMPS WILL BE ON
THE COOL SIDE OF NORMAL UNDER THE PERSISTENT TROUGH.
MOS TEMPS ARE SIMILAR THROUGHOUT THE PERIOD FOR LOWS...WILL NOT
DEVIATE FAR IN THIS PERSISTENT PATTERN. AS FOR MAXES...PREFER THE
MAV NUMBERS FOR HIGHS TUESDAY VERSES THE TOO COOL FWC AND MET. THE
NUMBERS ARE BETTER FOR WEDNESDAY HIGHS. AS FOR POPS...SPLIT THE
DIFFERENCE TONIGHT AND TUESDAY...MAV TOO HIGH TUESDAY NIGHT.
AS FOR THE GFE GRIDS AND IFPS...PERFORMED MY USUAL INITIALIZATION OF
TEMPS...DEWPOINTS...AND WINDS FOR THE FIRST 60 HOURS FROM THE
MESOETA. GENERALLY HAD TO ADJUST HIGHS UP FOR TUESDAY ALSO MASSAGED
THE GRIDS FOR OUR CCF POINTS. LITTLE CHANGES TO THE REST THROUGH
FRIDAY. BROUGHT UP SKY AND POPS FOR SATURDAY AND SUNDAY AS THE SFC
PATTERN RETROGRADES. ALSO CHANGED TONIGHT/S SKY AND POPS TO FOCUS
MORE ON EARLIER ACTIVITY.
PRELIMINARY CCF NUMBERS:
LOZ 064/083 064/084 062 643
JKL 065/082 065/083 065 643
.JKL...FLOOD WATCH FOR MOST OF EAST KENTUCKY THROUGH 8 AM EDT.
GREIF
PREVIOUS DISCUSSIONS FOLLOW:
---------------------------------------------------------------------
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1122 AM EDT MON AUG 4 2003
LAST REMNANTS OF COMPLEX EXITING OUR NORTHERN COUNTIES. MAIN
TRIGGERS ARE UPSTREAM IN WESTERN KY WITH VORT/S/W TROUGH AXIS AND
STRONG JET STREAM ENERGY ON THE BACKSIDE. STILL GETTING SOME GOOD
SUNSHINE OUT THERE IN PLACES. WILL KEEP LIKELY POPS GOING...WITH A
FOCUS ON LATE THIS AFTERNOON WHERE MAIN TRIGGERS WILL BE CLOSER TO
US. WET BULBS COMING DOWN WITH S/W TROUGH PASSAGE. WIND PROFILE
REMAINS UNIDIRECTIONAL. ANY STORMS THAT GO UP TODAY WILL HAVE TO BE
CLOSELY WATCHED FOR SEVERE POTENTIAL. NUMEROUS COUNTIES RUNNING
LIGHT IN THE FLASH FLOOD GUIDANCE DEPARTMENT...SO ISOLATED FLASH
FLOODING POTENTIAL VERY REAL AS WELL. WILL ADJUST GRIDS AND FORECAST
TO REFLECT CURRENT TRENDS. UPDATE OUT BEFORE TOO LONG.
GEOGERIAN
---------------------------------------------------------------------
915 PM EDT SUN AUG 3 2003
AFTER NOT MUCH CONVECTION THROUGH THE AFTERNOON AND EARLY EVENING
SOME THUNDERSTORMS HAVE FINALLY POPPED UP IN THE LAST HOUR. MSAS
ANALYSIS SHOWING SOME WEAK SURFACE MOISTURE FLUX CONVERGENCE OVER
ERN KY. WATER VAPOR HINTS AT VORT MAX MOVING ACROSS SOUTH CENTRAL
KY...WHICH 18Z MESOETA FORECAST ALSO POINTS TOO. THUS SOME SUPPORT
FOR SCATTERED CONVECTION TO CONTINUE FOR NEXT SEVERAL HOURS. CURRENT
FORECAST LOOKS GOOD AND DO NOT PLAN AN UPDATE AT THIS TIME.
SBH
Hazardous weather outlook, Aug 4, 4:16 PM EST, 9 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-051100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
516 PM EDT MON AUG 4 2003
...FLOOD WATCH UNTIL 8:00 AM EDT TUESDAY MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.
.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT.
SHOWERS AND THUNDERSTORM ARE LIKELY TONIGHT...SOME OF WHICH WILL
BRING HEAVY RAINFALL. LOCALIZED FLOODING PROBLEMS MAY
OCCUR...ESPECIALLY IN AREAS WHICH HAVE ALREADY RECEIVED HEAVY
RAINFALL IN THE LAST COUPLE OF DAYS. THERE IS ALSO A SLIGHT RISK OF
SEVERE THUNDERSTORMS. HIGH WINDS AND LARGE HAIL WILL BE THE PRIMARY
THREATS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THUNDERSTORMS WILL BE POSSIBLE THROUGH FRIDAY. THERE IS A SLIGHT
RISK THAT SOME OF THESE STORMS COULD BE SEVERE LATE TUESDAY...
ESPECIALLY NEAR THE VIRGINIA AND TENNESSEE BORDERS. THE PRIMARY
THREAT WOULD BE HIGH WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TUESDAY. SPOTTERS
ARE URGED TO REPORT ANY OCCURRENCE OF FLOODING...DAMAGING WIND...OR
HAIL.
COREY
In the hours before
Local storm report, Aug 4, 3:49 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
449 PM EDT MON AUG 4 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0444 PM FRENCHBURG KY .75 INCH HAIL
08/04/03 MENIFEE DIME SIZE HAIL IN
FRENCHBURG AND EAST OF THE
CITY. REPORTED BY 911
DISPATCH.
KOLocal storm report, Aug 4, 4:14 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
514 PM EDT MON AUG 4 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0450 PM FRENCHBURG KY .88 INCH HAIL
08/04/03 MENIFEE NICKEL SIZE HAIL IN
DOWNTOWN FRENCHBURG AT
DISPATCH CENTER. REPORTED
BY DISPATCH.
KOFlash Flood, Menifee
- When
- August 4, 4:25 PM EST to 6:30 PM EST
- Where
- Menifee County, Means
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.941, -83.599 (the zone’s center; the record gives no point)
Water was flowing over United States Route 460 with many sections closed and evacuation attempts in the area.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Lightning Strikes in Ohio, August 4, 20031 death · 1 injured · 11 events
- Flash Flood and Hail in Tennessee, August 4 to 5, 20034 injured · $125,000 · 1.75 in hail · 31 events
- Flash Flood and Hail in Kentucky, August 4, 2003$1.5 million · 70 kt wind · 6 events
- Flash Flood and Flood in Ohio, August 4, 2003$841,000 · 1.75 in hail · 15 events
- Tornado and Hail in Virginia, August 4 to 5, 2003$100,000 · F1 · 7 events
- Flash Flooding in New York, August 4, 2003$202,000 · 5 events
- Flash Flood in Kentucky, August 4, 2003$150,000 · 1 event
- Damaging Wind and Lightning Strike in South Carolina, August 4, 2003$101,000 · 50 kt wind · 2 events
- Flash Flood and Damaging Winds in Mississippi, August 4, 2003$84,000 · 50 kt wind · 5 events
- Flood in Ohio, August 4, 2003$100,000 · 1 event
- Flood in Ohio, August 4, 2003$100,000 · 1 event
- Damaging Winds in Texas, August 4, 2003$75,000 · 56 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333357.